New Jersey, 2004

Lightning Strike in New Jersey, July 1, 2004

July 1, 2004 · NWS PHI · 1 event in 1 county or zone

Several lightning strikes injured two men and started a few fires in Brick Township. A 48-year-old man and a 40-year-old man were injured when they were struck by lightning while standing under a tree on Windward Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several lightning strikes injured two men and started a few fires in Brick Township. A 48-year-old man and a 40-year-old man were injured when they were struck by lightning while standing under a tree on Windward Beach. Lightning apparently struck the tree first and it exploded into pieces. It then entered the 40-year-old man through his head (quarter size singe mark) and exited through his feet and then entered the 48-year-old man through his head and exited through his feet. Both men were treated and released from the hospital. A lightning strike ignited a roof fire of a Lake Shore Drive home. Another lightning strike and ensuing fire burned a shed behind another home to the ground. Lightning struck a Cambridge Way home and made a two foot diameter hole in the roof, but no fire occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 1, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT THU JUL 1 2004

.SHORT TERM...(TNGT THRU SAT)
HIEST DPTS (ARND 70F) WERE NOTED OVR THE LWR SUSQ VLY AT ERY AFTN
..AND ISOLD TO SCT RW/TRW HAD FORMED JUST WEST OF THE CWA AND WL BE
MOVG EWD THRU THIS AFTN INTO OUR AREA WHICH SPORTS A WARM HUMID
AND MDTLY UNSTABLE AMS WITH LI/S IN THE -2 TO -5 RANGE...ETA EVEN
FCSTS -6 BY 00Z. CAPES ARE IN THE 1500-2000 RANGE, AND OTHER TRW
WERE FORMING ALG THE SEABREEZE FNT. INTERACTIONS AMONG BOUNDARIES
CUD LEAD TO AT LEAST SCT ACTIVITY INTO THE EVENING. WITH MDT
INSTABY, GOOD DIRECTIONAL SHEAR, AND DECENT CAPES, WL ADD ENHANCED
WORDING FOR THE WRN TWO-THIRDS OF THE CWA, WHERE WL HAVE 30
POPS...AND KEEP 20 POPS CLOSER TO THE CST. AT MID AFTN...AT PRESS
TIME...AT LEAST ONE CELL WCNTRL PTNS OF THE CWA WAS NEAR SVR LEVELS.
AND...AS FNT MOVS TO THE CST DURG TNGT, WL CONT WITH A SLGT CHC
RW/TRW OVRNGT. PWATS ARE NOT EXCESSIVLEY HI, BUT THERE CUD BE SOME
LCLY HEAVY RAINS AS WELL THIS AFTN/EVE.

TROF REMAINS ALG THE COAST FRI, SO WL KEEP A CHC RW/TRW FRI AFTN
THINKING MAINLY A DIURNAL EFFECT. THEN, DRY THRU SAT NGT.

&&

.LONG TERM...(SAT NGT THRU THU NGT)
AS NEXT WRMFNTL BNDRY RETURNS NEWD SUN, WL KEEP IN THE CHC POPS SUN
AFTN AND NITE. ASSCD CDFNT GRDLY MOVS THRU THE CWA MON/MON NITE...
WITH CHC POPS CONTDD THRU MON NITE. RESPITE FOR TUE AS SOMEWHAT OF A
RIDGE IS POISED ALG THE CST, BUT SRN SXNS MAY RETAIN HIR LO LVL MSTR
SO MAY NEED TO WATCH ANY DIURNAL ACTIVITY THERE. WL RETAIN THE CHC
POPS TUE NGT INTO WED NGT WITH NEXT S/WV AND ATTENDANT WEAK FNT...
THEN DRY THU.

TEMPS...TYPICAL SUMMER-LIKE TMEPS TO CONT THRU THE PD...WITH NO
ARGUMENTS FROM THE MOS GUIDANCE.

&&

.MARINE...WEAK SOUTHERLY FLOW WILL CONTINUE OVER THE COASTAL WATERS
THROUGH FRIDAY. A WEAK COLD FRONT IS EXPECTED TO CROSS THE NORTHERN
PORTIONS OF THE COASTAL WATERS LATE FRI...THEN MOVE BACK NORTH ON
SUN. A STRONGER COLD FRONT WILL APPROACH FROM THE WEST MON...AND AN
INCREASE IN WIND AHEAD OF THIS FRONT CAN BE EXPECTED BEGINNING LATE
SUN. EXCEPT FOR SCATTERED THUNDERSTORMS AROUND THE AREA DURING THE
AFTERNOONS...BASICALLY TRANQUIL WEATHER IS EXPECTED THROUGH THE
WEEKEND.

&&

.AVIATION...BASICALLY VFR CONDITIONS INTO THE EARLY MORNING HOURS ON
SAT. SOME SCATTERED THUNDERSTORMS POPPING UP AROUND THE CWA THIS
AFTERNOON AND HAVE COVERED THAT WITH A CB GROUPING IN THE TEMPO
GROUPS OF THE TAFS INTO THE EVENING HOURS. SOME MVFR CONDITIONS
COULD DEVELOP DURING THE LATE OVERNIGHT HOURS WITH FOG.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 60 81 55 81 / 30 30 10 10
ABE 65 86 61 84 / 30 30 10 10
RDG 65 86 63 84 / 30 30 10 20
PHL 70 88 70 87 / 30 30 10 10
12N 63 85 61 84 / 30 30 10 10
SMQ 64 87 61 86 / 30 30 10 10
TTN 68 87 65 86 / 30 30 10 10
MIV 67 86 65 86 / 20 30 20 20
N55 68 79 67 81 / 20 30 20 20
ACY 67 85 66 86 / 20 30 20 10
ILG 69 87 67 86 / 30 30 20 20
DOV 69 85 68 86 / 30 30 20 20
GED 69 85 68 87 / 30 30 20 20

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

CORRECTED WORDING IN MARINE PORTION OF AFD
Hazardous weather outlook, Jul 1, 3:39 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EDT THU JUL 1 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-021100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
439 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP LATER THIS
AFTERNOON AND EVENING OVER THE AREA NORTH AND WEST OF
PHILADELPHIA...INCLUDING THE POCONOS...LEHIGH VALLEY...BERKS
COUNTY...NORTHWEST NEW JERSEY...AND THE NORTHERN AND WESTERN SUBURBS
OF PHILADELPHIA.  A COLD FRONT APPROACHING FROM THE NORTHWEST WILL
HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
A FEW OF THE STORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL.  THE THREAT FOR SEVERE WEATHER
WILL END LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SZATKOWSKI

In the hours before

Special weather statement, Jul 1, 9:58 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1058 AM EDT THU JUL 1 2004

NJZ001-007>010-PAZ054-055-060>062-067>069-012300-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-
SUSSEX NJ-WARREN NJ-
1058 AM EDT THU JUL 1 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS MAINTAINED THE
AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL HELP TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. A FEW OF THE
STORMS MAY BECOME SEVERE LATER THIS AFTERNOON INTO THIS EVENING,
WITH DAMAGING WIND GUSTS AND LARGE HAIL THE MAIN THREATS. THE THREAT
FOR SEVERE WEATHER IS EXPECTED TO END LATER THIS EVENING. AS A
REMINDER, THUNDERSTORMS PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING,
THEREFORE IF A THUNDERSTORM APPROACHES YOUR LOCATION, SEEK SHELTER
INDOORS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON, AND INTO THE
EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER
SERVICE, OR YOUR LOCAL MEDIA OUTLET FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE INTERNET AT:
WWW.WEATHER.GOV/ER/PHI (LOWER CASE).

GORSE

The radar

The Philadelphia radar (KDIX), 16 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ocean

When
July 1, 2:30 PM EST
Where
Ocean County, Brick Town
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417029.